|Urgent help? What is wrong?
Oct 6, 2008
Dear,Dr. Rob My name es Joseph, I am 36 yol, I have been recently diagnosed with HIV (June 30th), which produced me a big shock and a deep depression, for 3 months I tried to get over it . I took a blood test that day (June 30th) and my CD4 count were at 829 and the viral load at 166,000. My Dr and I, dicided to wait for two more months and then to take another blood test.During that time I didn't have any problem I have been healthy. Finally I got the the new blood work on 09/18 and It came with this shocking results: CD4 count at 370 and viral load at 60,040. My quiestios are: Why my cd4 dropped so big? 829 to 370 in two months? it can happen? What should I do about it?. Please Dr help me, I have stated to handle the issue of being positive very well but now I am scare again. Thank you very much for the incredible service you are providing to many people.God bless you!. Sorry for the mistakes I do not how to write very well in english!. Please answer me as soon as possible!
| Response from Dr. Frascino
Something doesn't quite add up in the lab results you presented. It appears both your CD4 cell count and HIV plasma viral load decreased significantly over a two-month period while you were not on HIV medications. In general, in a chronically infected person , as the HIV plasma viral load declines, the CD4 count should stabilize and hopefully increase. There are a number of potential explanations for your seemingly incongruous lab results, the most likely being that you were relatively recently infected, which would account for your initial high CD4 count and high viral load. Then over the next few months your body's immune response "kicked in," which lowered your HIV viral load. However, during the two-month interval while the immune response was revving up, your CD4 cells took a hit, due to uncontrolled viral replication. Alternatively, this could all be a laboratory error or it could reflect some intercurrent illness.
In general, I would never make a clinical decision based solely on a single laboratory result. There are far too many potentially confounding variables when it comes to HIV and our monitoring tests.
To directly respond to your questions:
1. See above for several possible explanations.
2. Yes, this can happen.
3. Repeat your HIV plasma viral load and CD4 count/CD4 percentage and then talk to your HIV specialist. He is in the best position to explain exactly what's going on, as he has access to your medical file, complete laboratory tests and the benefits of a physical exam.
Joseph, the important thing is not to freak out! HIV is, for the most part, a very slowly progressing disease. Work closely with an HIV specialist. He will be able to stabilize the situation and eventually, with the help of appropriate HIV medications, encourage some degree of immune restoration (increasing CD4 counts). Continue to learn more about HIV, HIV monitoring tests and HIV treatment. This Web site contains a wealth of information on those and related topics.
I'm' here if you need me. Let's get through this together. OK, Joseph?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Jock Itch After Anal Sex Sign Of HIV AIDS
- Oral Ulcers After Vaginal Sex With Condom What Are The Chances Of HIV
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Sore On Tongue After Touching Rectum Worried I Have HIV
- Swollen Glands After Oral Sex Worried I Have HIV
- Tingling In Feet After Touching A Bloody Scab Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.